Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 44, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 10, 2017, 11:30 PM CDT for Seward County, Stevens County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2017, 11:30 PM CDT (04:30 UTC)
- Expired
- May 11, 2017, 12:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
084
WUUS53 KDDC 110430
SVRDDC
KSC175-189-110515-
/O.NEW.KDDC.SV.W.0044.170511T0430Z-170511T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1130 PM CDT WED MAY 10 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Seward County in southwestern Kansas...
Stevens County in southwestern Kansas...
* Until 1215 AM CDT
* At 1130 PM CDT, a severe thunderstorm was located 8 miles north of
Hooker, or 14 miles southeast of Hugoton, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Liberal, Hugoton, Moscow, Hayne, Woods and Arkalon Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 10148 3736 10134 3735 10067 3700 10078
TIME...MOT...LOC 0430Z 213DEG 20KT 3698 10123
HAIL...1.00IN
WIND...60MPH
$$
RBURG2 follow-up statements
039
WWUS53 KDDC 110456
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1156 PM CDT WED MAY 10 2017
KSC175-189-110515-
/O.CON.KDDC.SV.W.0044.000000T0000Z-170511T0515Z/
Seward KS-Stevens KS-
1156 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SEWARD AND EASTERN STEVENS COUNTIES...
At 1155 PM CDT, a severe thunderstorm was located 4 miles southeast
of Woods, or 8 miles northwest of Liberal, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Liberal, Hugoton, Moscow, Hayne, Woods and Arkalon Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3713 10142 3736 10134 3735 10067 3700 10078
3700 10111
TIME...MOT...LOC 0455Z 226DEG 28KT 3711 10106
HAIL...0.88IN
WIND...60MPH
$$
RBURG189
WWUS53 KDDC 110511
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1211 AM CDT THU MAY 11 2017
KSC175-189-110521-
/O.EXP.KDDC.SV.W.0044.000000T0000Z-170511T0515Z/
Seward KS-Stevens KS-
1211 AM CDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SEWARD AND EASTERN STEVENS
COUNTIES WILL EXPIRE AT 1215 AM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However small
hail and heavy rain are still possible with this thunderstorm.
LAT...LON 3713 10142 3736 10134 3735 10067 3700 10078
3700 10111
TIME...MOT...LOC 0511Z 213DEG 20KT 3718 10101
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:23 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 10, 10:23 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1023 PM CDT Wed May 10 2017 ...Updated to adjust precipitation and mention ongoing severe... .UPDATE... Issued at 1022 PM CDT Wed May 10 2017 As of 03z the surface cold front was moving south across western Kansas with the latest radar trends indicating convection developing along and behind this frontal boundary. Convection expected to continue to expand in coverage over the next several hours along and north of this front with the steadiest and heaviest storms overnight occurring near the 850mb to 700mb baroclinc zone that will extend from west central to north central Kansas overnight. Have therefore updated the near term grids to account for where the steadier and heavier precipitation is expected overnight. A few severe thunderstorms also not out of the question given the mid level instability, 850mb warm air advection and locations of the left exit region of the 250 jet. && .SHORT TERM...(This evening through Thursday) Issued at 133 PM CDT Wed May 10 2017 Showers and thunderstorms are likely tonight as a closed off upper low moves east across New Mexico into the Texas Panhandle, initially providing a difluent southwest flow aloft across the Western High Plains. Southwest Kansas will continue to recover through this afternoon as this morning's MCS moves out of south central Kansas, in turn allowing low/mid level lapse rates to steepen while instability rebounds with short range model soundings showing MLCAPE values pushing upward of 1500 J/kg. With a marginal cap already weakening, thunderstorms are expected to trigger late this afternoon into early evening as a series of H5 vort maxima cycle out of the trough axis across the South Plains and lift into southern Kansas. Considering where most the favorable moisture/instability will be, the best chance for thunderstorm development will be generally across central into eastern portions of southwest Kansas, especially as a surface low shifts eastward across the Texas Panhandle into western Oklahoma during this period. Based on shear profiles and instability factors, the potential for severe storms exists through mid to late evening with quarter to golf ball size hail possible and damaging winds in excess of 60 mph. Limiting a more expansive severe potential threat, including the potential for significant tornadoes, will be a weakening southwest flow aloft as an initial +70kt jet shifts eastward out of the area not to mention weak 0-1km helicity. Still, cannot rule out the slight chance for an isolated tornado or two, particularly closer to south central Kansas. The focus late tonight will shift from a severe threat to a flooding threat as a frontal boundary pushes slowly southward across western Kansas, providing ample forcing within a modest unstable environment. The closed upper low moving into the Texas Panhandle will interact with the boundary triggering widespread rainfall near and along the frontal boundary as it dips southward overnight. Strong QPF signals and PW values upward of an inch suggest some areas could receive rainfall totals in excess of 1 to 2 inches increasing the potential for flooding, particularly in locations that have received recent rain. Precip chances will gradually decrease west to east during the day Thursday as the closed upper low moves further east across the plains of southeast Kansas and northeast Oklahoma. Look for lows generally down into the 50s(F) again tonight, especially with increased cloud cover combined with areas of precip. Cooler air will filter southward into western Kansas Thursday behind the advancing cold front resulting in highs primarily in the 60s(F) with near 70F possible in south central Kansas. A few upper 50s(F) may be possible off to our northwest. .LONG TERM...(Thursday night through Wednesday) Issued at 220 PM CDT Wed May 10 2017 A drier period is likely Friday through the weekend as upper level ridging moves eastward out of the Intermountain West into the Central Plains during the period. A weak flow aloft and a lack of low/mid level moisture will keep precip chances out of western Kansas through at least Sunday night. A warming trend will continue through the weekend as warmer air begins to advect into the region. Highs are expected up into the 70s(F) Friday and into the 80s(F) Saturday. Could see highs pushing the lower 90s(F) Sunday afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 600 PM CDT Wed May 10 2017 Complicated, uncertain TAF forecast with multiple amendments expected. Thunderstorm development across SW KS has largely failed so far this afternoon, with surface temperatures well short of convective temperatures. All models insist on widespread thunderstorm development starting around 02-03z, as cap weakens and forcing from approaching cutoff low increases. As such, SHRA, TS and CB are mentioned in the TAFs, with TEMPO groups included where model consensus depicts most widespread convection. Outside of convection, winds will trend NE tonight through Thursday morning as associated cold front passes. Behind this front, do have high confidence of widespread IFR stratus cigs impacting GCK, DDC and HYS after 09z Thursday. Reduced vis in BR/RA expected as well. Numerous rain showers and embedded thunder, with continued low ceilings, will create poor flying conditions for much of Thursday. Expect stratus to eventually lift to MVFR by 00z Friday. NE winds will increase to 20-30 kts at all airports after 18z Thursday, behind the departing cyclone. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 63 45 72 / 70 50 10 0 GCK 51 60 42 71 / 80 70 10 0 EHA 48 60 43 70 / 70 70 0 0 LBL 51 63 44 72 / 80 40 10 0 HYS 53 61 44 72 / 80 80 10 0 P28 58 71 49 73 / 70 50 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Burgert SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Turner
Hazardous weather outlook, May 10, 2:40 PM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 240 PM CDT Wed May 10 2017 KSZ030-031-043>046-061>066-074>081-084>090-111100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 240 PM CDT Wed May 10 2017 /140 PM MDT Wed May 10 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will develop late this afternoon and evening ahead of a strong upper level low pressure system approaching across the Desert Southwest. The primary threats will be quarter to golf ball size hail with an isolated chance for up to tennis ball size hail and damaging winds in excess of 70 mph. There is a limited risk for isolated tornadoes, particularly more toward south central Kansas. The main threat will transition to potential flooding later this evening through the overnight hours as heavy rainfall is expected near and along a cold front as it moves southward across western Kansas. The best chance for excessive rainfall will be along and north of the Arkansas River. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Thunderstorms will be possible again early next week. However, it is too early to determine severe potential. Days 2-7 Hazards ---------------- * Thursday - Lightning: Significant risk * Friday No hazards. * Saturday No hazards. * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon through tonight across much of southwest and central Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
In the hours before
Special weather statement, May 10, 10:40 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Dodge City KS 1040 PM CDT WED MAY 10 2017 KSZ043-044-110430- Lane KS-Scott KS- 1040 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES UNTIL 1130 PM CDT... At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm near Healy, or 9 miles northwest of Dighton, moving north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Healy, Shields and Manning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3870 10036 3846 10053 3852 10075 3870 10070 TIME...MOT...LOC 0340Z 200DEG 8KT 3856 10061 TURNER
Special weather statement, May 10, 11:00 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1100 PM CDT WED MAY 10 2017
KSZ043-110445-
Scott KS-
1100 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT COUNTY UNTIL 1145
PM CDT...
At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Shallow Water, or 5 miles southeast of Scott City,
moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Scott City, Grigston, Manning and The Tractor Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 10069 3856 10069 3827 10077 3829 10092
3864 10086
TIME...MOT...LOC 0359Z 210DEG 19KT 3842 10083
TURNERSpecial weather statement, May 10, 11:11 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 1111 PM CDT WED MAY 10 2017 KSZ044-110500- Lane KS- 1111 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANE COUNTY UNTIL MIDNIGHT CDT... At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Amy, or 9 miles southwest of Dighton, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dighton and Amy. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3827 10046 3832 10066 3855 10058 3848 10031 TIME...MOT...LOC 0411Z 205DEG 18KT 3836 10054 TURNER
Special weather statement, May 10, 11:17 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1117 PM CDT WED MAY 10 2017
KSZ045-064-065-110445-
Hodgeman KS-Pawnee KS-Ness KS-
1117 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL
1145 PM CDT...
At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Gray, or 14 miles northeast of Jetmore, moving
northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hanston.
LAT...LON 3837 9959 3835 9958 3835 9954 3810 9972
3817 9993 3845 9981
TIME...MOT...LOC 0413Z 200DEG 19KT 3827 9977
ReynoldsSpecial weather statement, May 10, 11:18 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Dodge City KS 1118 PM CDT WED MAY 10 2017 KSZ085-086-110515- Seward KS-Stevens KS- 1118 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHERN GRANT AND STEVENS COUNTIES UNTIL 1215 AM CDT... At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Hooker, or 17 miles south of Hugoton, moving northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Liberal, Hugoton, Moscow, Hayne, Cave, Woods and Arkalon Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 10140 3739 10134 3735 10068 3700 10084 TIME...MOT...LOC 0418Z 202DEG 34KT 3693 10129 RBURG
Local storm report, May 10, 11:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1129 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 9 W JETMORE 38.07N 100.05W
05/10/2017 E1.00 INCH HODGEMAN KS LAW ENFORCEMENT
&&
LCRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:21 PM CDT | Special Weather Statement | DDC | Clark | 54 min |
| May 10, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 25 min |
| May 10, 8:49 PM CDT | Special Weather Statement | DDC | Hamilton | 26 min |
| May 10, 8:57 PM CDT | Special Weather Statement | DDC | Finney, Hamilton, Kearny, Lane, Scott | 63 min |
| May 10, 9:38 PM CDT | Special Weather Statement | DDC | Stanton | 37 min |
| May 10, 9:55 PM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| May 10, 9:58 PM CDT | Special Weather Statement | DDC | Scott | 62 min |
| May 10, 10:05 PM CDT | Special Weather Statement | DDC | Stafford | 40 min |
| May 10, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Ness | 29 min |
| May 10, 10:16 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| May 10, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 41 min |
| May 10, 10:40 PM CDT | Special Weather Statement | DDC | Lane | 50 min |
| May 10, 11:00 PM CDT | Special Weather Statement | DDC | Scott | 45 min |
| May 10, 11:11 PM CDT | Special Weather Statement | DDC | Lane | 49 min |
| May 10, 11:17 PM CDT | Special Weather Statement | DDC | Hodgeman | 28 min |
| May 10, 11:18 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 57 min |
| May 11, 12:10 AM CDT | Special Weather Statement | DDC | Seward | 50 min |
| May 11, 12:34 AM CDT | Special Weather Statement | DDC | Meade | 41 min |
| May 11, 12:53 AM CDT | Special Weather Statement | DDC | Gray, Meade | 52 min |
| May 11, 1:06 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 39 min |
| May 11, 3:37 AM CDT | Special Weather Statement | DDC | Stafford | 53 min |
| May 11, 1:08 PM CDT | Special Weather Statement | DDC | Barber | 67 min |
| May 11, 1:24 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 51 min |
| May 11, 1:38 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 52 min |
| May 11, 2:27 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 24 min |
| May 11, 2:53 PM CDT | Special Weather Statement | DDC | Comanche | 67 min |
| May 11, 4:01 PM CDT | Areal Flood Warning | DDC | Trego | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.